Maryland, 2007

Hail and Damaging Winds in Maryland, July 4, 2007

July 4, 2007 · NWS LWX · 13 events in 6 counties and zones

Showers and thunderstorms developed during the afternoon and evening of July 4th and moved east across northern Virginia and western Maryland. Some became severe, producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms developed during the afternoon and evening of July 4th and moved east across northern Virginia and western Maryland. Some became severe, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 1:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 4, 1:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT WED JUL 4 2007

.SYNOPSIS...
A COLD FRONT WILL SLIDE ACROSS THE AREA LATE THURSDAY SPARKING
SHOWERS AND THUNDERSTORMS. AHEAD OF THE FRONT...SHOWERS AND
THUNDERSTORMS WILL ALSO BE POSSIBLE WITH INCREASING INSTABILITY
AND PROXIMITY TO THE UPPER JET STREAM. SURFACE HIGH PRESSURE WILL
REBUILD ACROSS THE AREA FOR THE WEEKEND AND EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

ONLY UPDATE...18Z IAD SNDG IS IN SYSTEM. WATCH IN EFFECT FOR THE
MAJORITY OF THE CWA.

SFC/850 ANLYS SHOWS HIGH PRES HAS MOVED S TO A POSN E OF ILM...AND A
TROF ACROSS MI. WHILE IT IS A BIT WARMER THAN WEVE XPRCND IN THE
LAST FEW DAYS..STILL NOWHERE NEAR THE LVL OF OPRESSIVENESS THAT CAN
BE XPRNCD IN THE MID ATLC ON JUL 4.

IN SPITE OF THAT...MAJORITY OF CWA HAS BEEN PLACED IN SLT RISK. AS
INDICATED IN PRVS PARAGRAPH - NORMALLY ID BE KEYING ON XCSV CAPE
TDA...BUT TDA ITS MORE THE WIND FIELD. HODOGRAPHS ARE SHOWING THE
INVERTED U PROFILE IN LATE AFTN/EVE THAT CATCH MY INTEREST.

NSSL SIM REF MDL SHOWS STRONGER STORMS FORMING THE MTNS ARND 2 PM
AND WORKING THEIR WAY E DURG LATE AFTN HRS. OBVIOUSLY THIS IS OF BIG
CONCERN GIVEN THE LARGE CROWDS XPCTD TO GATHER OUTSIDE TNGT. SKYWARN
HAS BEEN PLACED ON NOTICE AND IS READY TO ACTIVATE.

WOODY

&&

.SHORT TERM /THURSDAY/...
AFTER THE POSSIBLE INITIAL ROUND OF CONVECTION...AS INDICATED VERY
WELL OVER THE PAST SEVERAL DAYS WORTH OF MODEL RUNS...DEVELOPS
ALONG THE LEE OF THE BLUE RIDGE AND MOVES QUICKLY EAST...A FAIRLY
PRONOUNCED LULL WILL BE IN PLACE FOR THE LATE NIGHT HRS BEFORE
ANOTHER ROUND OF FORCING MOVES INTO THE CENTRAL APPALACHIANS. THE
BEST CHANCES DURING THE TONIGHT AND THURS PERIODS WILL REMAIN ALONG
THE MD/PA BORDER...AS THE UPPER JET ASSERTS IT/S INFLUENCE ALONG
THIS AREA...AND THE UPPER TROUGH NEAR THIS REGION FROM THE
NORTHWEST. THE AMOUNT OF FORCING AND AVAILABLE ENERGY DROPS SHARPLY
MOVING FURTHER SOUTH. POPS REMAIN LOW FOR SOUTHERN PORTIONS OF THE
CWA OUT AHEAD OF THE FRONT...WITH A BROAD BRUSH OF EQUAL CHANCES
COMING INTO PLAY AS THE FRONT CROSSES THE CENTRAL APPAL. MTNS AND
SLIDES ACROSS THE MID ATLANTIC REGION.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
POSSIBLE PATTERN CHANGE BY NEXT WEEK PER EC MODEL. PATTERN
TRANSITIONING FROM A RIDGE TO A TROF IN THE WEST AND A FLAT RIDGE IN
THE EAST. GFS AND THE ENSEMBLES APPEAR TO HINT AT A SLIGHT
DE-AMPLIFICATION IN THE OVERALL PATTERN BUT...GFS CONTINUES TO HOLD
ON TO THE STUBBORN RIDGE ACROSS THE INTER-MOUNTAIN WEST WELL INTO
THE EXTENDED.

SHOULD BE A ANOTHER NICE WEEKEND WITH SURFACE HIGH PRESSURE BUILDING
INTO AREA FROM WEST RESULTING IN NEAR NORMAL TEMPERATURES. EARLY
NEXT WEEK...NORTHWEST BROAD CYCLONIC FLOW ALOFT WILL TRANSITION TO A
WEAKER WESTERLY FLOW AS UPPER JET LIFTS INTO CANADA. FORECAST AREA
SHOULD STAY MAINLY DRY THROUGH TUESDAY ALTHOUGH CAN NOT RULE OUT
EMBEDDED DISTURBANCES IN WESTERLY FLOW TRIGGERING ISOLATED AFTN
CONVECTION. APPEARS NEXT COLD FRONT...ALTHOUGH VERY WEAK...TRACKS
ACROSS AREA TUE NIGHT. TEMPERATURES ARE FORECAST TO BE SLIGHTLY
ABOVE THE NORMALS THROUGH THE PERIOD.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS OUTSIDE OF TSTMS WHICH ARE EXPECTED TO DVLP 18-23Z.

A COLD FRONT WILL MOVE ACROSS THE REGION EARLY FRIDAY...AND OFF THE
COAST LATE IN THE DAY...WITH A CALM LOOKING WEEKEND AND QUIET
THROUGH MID NEXT WEEK.

&&

.MARINE...
BREEZY CONDITIONS ON THE WATERS..ESPECIALLY THE BAY. SOUTHERLY
WINDS AND BAY CHANNELING ARE EXPECTED TO CONTINUE THROUGHOUT THE
PERIODS AHEAD OF THE COLD FRONT...WHICH WILL SLIDE THROUGH THE
REGION LATE THURS. INTO FRI. NO PROBLEMS EXPECTED FOR THE WEEKEND
INTO THE MIDDLE OF NEXT WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ530>537.

&&
Hazardous weather outlook, Jul 4, 2:03 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
303 PM EDT WED JUL 4 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-051515-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
303 PM EDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED EASTERN
WEST VIRGINIA...CENTRAL MARYLAND...THE DISTRICT OF COLUMBIA AND
NORTHERN VIRGINIA IN A TORNADO WATCH THROUGH 10 PM. THUNDERSTORMS
HAVE BEGUN TO DEVELOP ACROSS THE AREA. THESE WILL CONTINUE THROUGH
THE EVENING HOURS. SOME STORMS ARE EXPECTED TO BECOME SEVERE AND
PRODUCE DAMAGING WINDS...LARGE HAIL...AND TORNADOES.

THE WATERS OF THE POTOMAC RIVER AND NORTHERN HALF OF THE
CHESAPEAKE BAY ARE ALSO IN THE TORNADO WATCH THROUGH 10 PM. A SMALL
CRAFT ADVISORY IS IN EFFECT FOR THE WATERS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED THURSDAY WITH THE APPROACH OF A COLD
FRONT. THE MID ATLANTIC REGION HAS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. LOCALLY DAMAGING
WINDS ARE THE MOST LIKELY THREAT.

A SMALL CRAFT ADVISORY HAS ALSO BEEN POSTED FOR THE TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN INITIATED. SPOTTERS ARE URGED TO
REPORT ANY SEVERE WEATHER TO THE SKYWARN CONTROL POINT.

In the hours before

Special weather statement, Jul 4, 12:40 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
140 PM EDT WED JUL 4 2007

MDZ003-WVZ053-041815-
WASHINGTON MD-JEFFERSON WV-
140 PM EDT WED JUL 4 2007

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON AND JEFFERSON
COUNTIES...

AT 140 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF HALLTOWN...MOVING EAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF BAKERTON...BOLIVAR...PLEASANTVILLE...HARPERS
FERRY...MOLER CROSSROADS...BROWNSVILLE...GAPLAND...ROHERSVILLE AND
ROHRERSVILLE WILL BE AFFECTED BY THIS STORM.

ROGOWSKI
Special weather statement, Jul 4, 12:43 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
143 PM EDT WED JUL 4 2007

VAZ028-031-WVZ053-041815-
CLARKE VA-JEFFERSON WV-FREDERICK VA-
143 PM EDT WED JUL 4 2007

...STRONG THUNDERSTORMS TO AFFECT CLARKE...JEFFERSON AND FREDERICK
COUNTIES...

AT 143 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF WADESVILLE...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF WADESVILLE AND SUMMIT POINT WILL BE AFFECTED BY
THIS STORM.

ROGOWSKI
Special weather statement, Jul 4, 1:32 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 PM EDT WED JUL 4 2007

MDZ003-004-WVZ053-041900-
WASHINGTON MD-FREDERICK MD-JEFFERSON WV-
232 PM EDT WED JUL 4 2007

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...FREDERICK AND
JEFFERSON COUNTIES...

AT 232 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MOLER CROSSROADS...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF BOONSBORO WILL BE AFFECTED BY THIS STORM.

ROGOWSKI
Special weather statement, Jul 4, 2:04 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT WED JUL 4 2007

VAZ027-030-041930-
WARREN VA-SHENANDOAH VA-
304 PM EDT WED JUL 4 2007

...STRONG THUNDERSTORMS TO AFFECT WARREN AND SHENANDOAH COUNTIES...

AT 304 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF FORT VALLEY...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...LIGHTNING AND
WIND GUSTS TO 50 MPH.

THE COMMUNITIES OF BUCKTON...RELIANCE...RIVERTON...CEDARVILLE...
NINEVEH AND HOWELLSVILLE WILL BE AFFECTED BY THIS STORM.

ROGOWSKI
Special weather statement, Jul 4, 2:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
328 PM EDT WED JUL 4 2007

MDZ004-042000-
FREDERICK MD-
328 PM EDT WED JUL 4 2007

...STRONG THUNDERSTORMS TO AFFECT FREDERICK COUNTY...

AT 328 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
POINT OF ROCKS...MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...LIGHTNING AND
WIND GUSTS TO 50 MPH. THERE IS ALSO SOME ROTATION IN THE STORM.

THE COMMUNITIES OF BALLENGER CREEK...GREEN VALLEY...NEW MARKET AND
MOUNT AIRY WILL BE AFFECTED BY THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT.

ROGOWSKI
Special weather statement, Jul 4, 2:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 PM EDT WED JUL 4 2007

VAZ041-042030-
FAUQUIER VA-
347 PM EDT WED JUL 4 2007

...STRONG THUNDERSTORMS TO AFFECT FAUQUIER COUNTY...

AT 347 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
WEST OF DELAPLANE...MOVING EAST AT 5 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...LIGHTNING AND
WIND GUSTS TO 50 MPH.

THE COMMUNITIES OF DELAPLANE WILL BE AFFECTED BY THIS STORM.

ROGOWSKI

The radar

The Sterling radar (KLWX), 43 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Frederick

When
July 4, 3:00 PM EST
Where
Frederick County, 4 mi SE of Ijamsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.329, -77.277

A Trained Spotter measured nickel size hail near the Frederick and Montgomery County line between Clarksburg and Ijamsville.

Hail, Montgomery

When
July 4, 3:10 PM EST
Where
Montgomery County, Damascus
Measured
0.75 in hail
Reported by
County Official
Coordinates
39.280, -77.200

Montgomery County Officials reported penny size hail in Damascus, MD.

Hail, Montgomery

When
July 4, 3:15 PM EST
Where
Montgomery County, Damascus
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.280, -77.200

A Trained Spotter reported nickel size hail near Damascus. There were also downed tree limbs reported at the same location.

Hail, Montgomery

When
July 4, 3:25 PM EST
Where
Montgomery County, 3 mi NW of Laytonsville to Damascus
Measured
2 in hail
Reported by
NWS Storm Survey
Coordinates
39.251, -77.190

NWS Storm Survey revealed hen-egg size hail occurred between Laytonsville and Damascus.

Funnel Cloud, Montgomery

When
July 4, 3:30 PM EST to 3:40 PM EST
Where
Montgomery County, 3 mi SE of Damascus
Reported by
Unknown
Coordinates
39.249, -77.160

A Funnel Cloud was reported southeast of Damascus. Local media also reported footage of the funnel cloud on the evening news.

Thunderstorm Wind, Howard

When
July 4, 3:50 PM EST
Where
Howard County, Dayton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.230, -76.980

Law Enforcement reported power lines down near Green Bridge Road near Dayton, MD.

Hail, Howard

When
July 4, 3:55 PM EST
Where
Howard County, 3 mi SW of West Friendship
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.269, -76.990

A Trained Spotter reported penny size hail southwest of West Friendship, MD.

Hail, Baltimore

When
July 4, 4:30 PM EST
Where
Baltimore County, Catonsville Manor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -76.720

A Trained Spotter reported penny to quarter size hail near Catonsville, MD.

Thunderstorm Wind, Anne Arundel

When
July 4, 4:32 PM EST
Where
Anne Arundel County, Severn
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.130, -76.700

Anne Arundel County Officials reported trees down on power lines near Beverly Road and Evergreen in Severn, MD.

Thunderstorm Wind, Baltimore City (C)

When
July 4, 4:45 PM EST
Where
Baltimore City (C) County, Baltimore
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
39.300, -76.620

The Baltimore City Department of Public Works reported trees down on Frederick Ave.

Thunderstorm Wind, Montgomery

When
July 4, 6:00 PM EST
Where
Montgomery County, Glenmont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.070, -77.070

Montgomery County Fire and Rescue reported a tree down on a power line in Glenmont, MD.

Hail, Montgomery

When
July 4, 6:26 PM EST to 6:35 PM EST
Where
Montgomery County, 1 mi N of Glenmont to 3 mi W of Burtonsville
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.084, -77.070

An off-duty NWS Employee reported penny size hail north of Glenmont. Trained Spotter and Amateur Radio operators reported penny size hail from 5 miles northwest of Beltsville to Colesville to 3 miles west of Burtonsville.

Hail, Howard

When
July 4, 6:55 PM EST
Where
Howard County, North Laurel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.130, -76.880

A Trained Spotter reported penny size hail in North Laurel, MD.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40140, 40129, 40130, 40131, 40158, 40132, 40133, 40134, 40135, 40141, 40136, 40137, 40138.